Does Gabapentin Cause Ringing In The Ears?

Neurontin has been associated with tinnitus (ringing in the ears). It is also used an an off-label treatment for it.

Question

Can gabapentin cause ringing in the ear? Been on drug for 3 weeks at 300mg and 1 week at 400mg. Ringing appeared after increasing my dose.

Asked by Greg On Jan 06, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jan 08, 2019

Answer

Tinnitus, or ringing in the ears, is a listed side effect of Neurontin (gabapentin).

Interestingly enough, even though gabapentin can cause ringing in the ears, it is sometimes prescribed off-label for the treatment of it. Nevertheless, the vast majority of studies report that the drug is no more effective than placebo in this regard.

Just how often gabapentin causes ringing in the ears isn't known. The prescribing information for the drug simply lists it as an 'infrequent' side effect, with no incidence rate:

[Side Effects] Special Senses: Frequent: abnormal vision; Infrequent: cataract, conjunctivitis, eyes dry, eye pain, visual field defect, photophobia, bilateral or unilateral ptosis, eye hemorrhage, hordeolum, hearing loss, earache, tinnitus, inner ear infection, otitis, taste loss, unusual taste, eye twitching, ear fullness.

In the listed 'Special Senses' side effects above, you'll notice quite a few that are ear related:

  • Hearing loss
  • Earache
  • Tinnitus
  • Inner ear infection

In fact, many studies list gabapentin as 'ototoxic', meaning it causing ear toxicity and it has been associated with hearing loss in several case reports.

There is a large amount of evidence showing gabapentin does cause ear related side effects in many individuals, and the American Tinnitus Association lists gabapentin as 'associated with tinnitus'.

Answer Summary

Tinnitus (ringing in the ears) is a possible side effect of Neurontin (gabapentin).

Gabapentin For Tinnitus

All this begs the question as to why gabapentin is sometimes used as a treatment for tinnitus, even though it can cause it.

First off, it is important to note that there are actually no FDA approved drugs for the treatment of tinnitus. Drugs that are used for tinnitus are used 'off-label', mostly based purely on anecdotal evidence.

This is likely for a variety of reasons, including the idiopathic nature (i.e. unknown cause) of the condition and the fact that it is most-likely secondary to a disease or medication. Even the American Tinnitus Association states:

"While tinnitus is often associated with hearing loss, there are roughly 200 different health disorders that can generate tinnitus as a symptom."

Nevertheless, many drugs are used to help with the symptoms that tinnitus can cause. Per the American Tinnitus Association:

"There are currently no FDA-approved drugs specifically for tinnitus. However, there are pharmacological options to address the stress, anxiety, and depression that are caused by (and can sometimes exacerbate) tinnitus."

Going back to gabapentin, most studies report that it is no more effective than placebo in treating tinnitus.

One large systemic review study concluded:

"The authors of both studies reported that gabapentin was not superior to placebo in their primary outcomes."

Another concluded:

"Gabapentin is no more effective than placebo for the relief of idiopathic subjective tinnitus."

There are a small number of studies that have reported positive outcomes with gabapentin use, especially when used in individuals who have some sort of hearing related trauma:

"Gabapentin is effective in reducing subjective and objective aspects of tinnitus in some individuals, with the best therapeutic response obtained in individuals with associated acoustic trauma."

More studies are clearly needed to determine what place gabapentin has, if any, in the treatment of tinnitus. If there is a silver-lining, it may help in those who have had some sort of known damage to auditory functioning (gabapentin is used for neuropathic pain after all).

Section Summary

Even though gabapentin can cause tinnitus, it is sometimes used off-label to treat it. Most studies suggest that it isn't very effective.
References
  • Elsevier ClinicalKey: Gabapentin Monograph (Accessed 1/7/19)
  • Prescription Medications, Drugs, Herbs & Chemicals Associated with Tinnitus. Link (Accessed 1/7/19)
  • Relief of Idiopathic Subjective Tinnitus Is Gabapentin Effective? Link (Accessed 1/7/19)
  • Gabapentin for Tinnitus: A Systematic Review. Link (Accessed 1/7/19)
  • Ototoxicity: The Hidden Menace. PubMed (Accessed 1/7/19)
  • A probable case of gabapentin-related reversible hearing loss in a patient with acute renal failure. PubMed (Accessed 1/7/19)
  • Effect of gabapentin on the sensation and impact of tinnitus. PubMed (Accessed 1/7/19)

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions